|Home | About | Journals | Submit | Contact Us | Français|
Myomatous erythrocytosis syndrome is polycythaemia associated with uterine leiomyoma, a rare condition known for over five decades with unclear aetiology. The present case is a 51-year-old Caucasian woman who presented with urinary retention and anaemia secondary to multiple uterine fibroids and menorrhagia 5 years following uterine artery embolisation. She opted for abdominal hysterectomy but preoperatively was found to be polycythaemic with haemoglobin of 23 g% and raised serum erythropoietin requiring serial venesections. At a year postoperatively she maintains normal haemoglobin and serum erythropoietin levels. Ectopic production of erythropoietin by fibroids is the most favoured aetiopathogenesis in this case. However, the rapid transition from anaemia to polycythaemia in 5 months is a striking feature as fibroid-linked polycythaemia has so far been reported on presentation. Vigilance is crucial in excluding polycythaemia while such patients are on waiting list as there is a risk of thromboembolism, which is further increased by surgery.
Polycythaemia associated with leiomyoma of the uterus is described in the literature as myomatous erythrocytosis syndrome. It is a very rare condition and, although known for over five decades, the aetiology is still unclear. Untreated polycythaemia can cause significant thromboembolic accidents, which can be fatal. We have come across an interesting case recently with rapid onset polycythaemia and we would like to share our experience.
A 51-year-old Caucasian woman presented to the Urology department with urinary retention. She also suffered from troublesome heavy menstrual periods. She was known to have multiple uterine fibroids for over 10 years and had uterine artery embolisation 5 years prior to presentation. She was generally fit and well with no medical problems except for iron deficiency anaemia. On examination the uterus was enlarged with multiple fibroids up to the level of xiphisternum. She received monthly injectable Prostap (gonadotrophin releasing hormone (GnRH) analogue) for 5 months, which resulted in amenorrhoea and significant reduction in fibroid size preoperatively.
The patient was anaemic with haemoglobin of 9.5 g% and was on haematinics. Ultrasound scan of the renal tract showed moderate left hydronephrosis; however her renal functions were normal.
Surprisingly, a week preoperatively, she was found to be polycythaemic with haemoglobin of 23 g%, red blood cell count (RBC) 7.9 ×1012 cells/litre, haematocrit of 0.663 and platelet count of 237×109 cells/litre. She was referred urgently to a consultant haematologist. She was symptomatic with tiredness and lack of concentration. On examination she had injected conjunctivae and discoloured fingers.
On further investigations her serum erythropoietin levels were raised at 49 mU/ml (normal range 5–25 mU/ml); Janus kinase 2 (JAK2) V617F mutation associated with myeloproliferative disorders and polycythaemia vera1 was negative.
As polycythaemia is associated with increased risk of thromboembolism due to haemoconcentration, aspirin 75 mg once daily was started. She also had 1 unit venesection weekly for 6 weeks to gradually achieve a haematocrit of 0.45 and haemoglobin of 13.8 g% when surgery was appropriate.
A midline laparotomy revealed a huge posterior uterine wall fibroid with distorted pelvic sidewalls. Total abdominal hysterectomy and bilateral salpingo-oophorectomy was performed (total weight 14 kg). Four units of blood were transfused perioperatively. Histopathological examination confirmed a large fibroid 35 cm × 27 cm × 9 cm with areas of hyaline degeneration (figures 1 and and22).
She recovered well postoperatively and her haemoglobin on discharge was 10.2 g%. At 3 months later her serum erythropoietin levels were 7 mU/ml and haemoglobin was 11.7 g%. Haematocrit and haemoglobin levels remained normal 1 year postoperatively.
Myomatous erythrocytosis syndrome is polycythaemia associated with uterine fibroids. Although it is described in the literature for over five decades, the aetiology is still not clear. Ectopic production of erythropoietin by the leiomyoma is the most favoured aetiopathogenesis. Several studies using immunostaining techniques have confirmed the production of erythropoietin by the myoma tissue.2,3 A recent case report was published providing further evidence for in vivo erythropoietin production by the myomatous uterus where the erythropoietin levels in the uterine vein and artery4 were measured showing large gradient. Other proposed mechanisms for polycythaemia include renal production of erythropoietin and tissue hypoxia causing arteriovenous shunting in the myoma tissue.5
Gonadotrophin-releasing hormone (GnRH) analogues are commonly used preoperatively to control anaemia secondary to menorrhagia or shrink uterine fibroids to facilitate surgery. There is no published association between the use of GnRH analogues and hypererythropoietinaemia.
In our case, the most likely cause of raised erythropoietin level is excessive production by the fibroids as the levels were increased despite adequate menorrhagia control and correction of anaemia. Furthermore, the serum erythropoietin levels rapidly returned to normal postoperatively while the haemoglobin and haematocrit levels remained at normal levels 1 year postoperatively. It is, however, difficult to ascertain whether the excessive production of erythropoietin has occurred acutely (shortly before establishing the diagnosis) or it was a longstanding condition masked by menorrhagia (autovenesection).
Another interesting feature is that the rapid transition from anaemia to polycythaemia within a span of 5 months; unlike in all the case reports published so far where the polycythaemia was associated with fibroids to begin with on presentation.
Therefore, all clinicians need to be vigilant in excluding polycythaemia while such patients are on the waiting list and, more importantly, preoperatively as surgery will further increase the risk of thromboembolism.
Competing interests: None.
Patient consent: Patient/guardian consent was obtained for publication.